Author + information
- Received May 9, 2014
- Accepted May 22, 2014
- Published online November 1, 2014.
- Tomoya Hoshi, MD∗ (, )
- Akira Sato, MD,
- Daiki Akiyama, MD,
- Masayuki Kawabe, MD,
- Daigo Hiraya, MD and
- Kazutaka Aonuma, MD
- ↵∗Reprint requests and correspondence:
Dr. Tomoya Hoshi, Cardiovascular Division, Faculty of Medicine, University of Tsukuba, 1-1-1, Tennodai, Tsukuba-City, Ibaraki 305-8575, Japan.
A 65-year-old woman, who was treated with a sirolimus-eluting stent (SES) (CYPHER) for the left anterior descending coronary artery (LAD) 36 months previously, presented with ST-segment elevation myocardial infarction, showing an acute thrombotic occlusion of the LAD stent (Figure 1A). Aspiration thrombectomy and subsequent balloon angioplasty were performed that resulted in Thrombolysis In Myocardial Infarction flow grade 3. Optical coherence tomography (OCT) showed residual thrombus overlying the stent struts (Figure 2A, Online Video 1). Intravascular ultrasound showed significant positive vessel remodeling of 8 mm in diameter and stent malapposition (Figure 2B, Online Video 2). Coronary angioscopy also showed residual thrombus and stent struts well covered by neointima with yellow color grade, suggesting in-stent neoatherosclerosis (Figure 2C, Online Video 3). Histological analysis of the extracted thrombus revealed a mixture of fibrin and platelet aggregates infiltrated with inflammatory cells consisting of neutrophils and eosinophils (Figure 3). One month later, repeat coronary angiography clearly revealed the formation of coronary artery aneurysms at both the proximal and distal stent edges (Figure 1B). OCT showed malapposed stent struts at the sites of positive remodeling, whereas multiple interstrut hollows and stent struts well covered by neointima were observed at other sites (Figure 4, Online Video 4).
Currently, very late drug-eluting stent (DES) thrombosis is of major concern because of the potentially catastrophic complications. On the basis of postmortem histological analysis, infiltrates of inflammatory cells, such as eosinophils, have implicated a contributory allergic or hypersensitivity reaction in DES thrombosis (1). Recently, type III, a third variant of Kounis syndrome, has been proposed to be the concurrence of DES thrombosis with a hypersensitivity reaction to components of the stent (2,3). To our knowledge, this is the first report on Kounis syndrome manifesting as a concurrence of coronary aneurysm and very late DES thrombosis. The existence of eosinophilic infiltrates supports the role of a hypersensitivity reaction in the development of DES thrombosis and coronary aneurysm.
For supplemental videos, please see the online version of this paper.
The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- Received May 9, 2014.
- Accepted May 22, 2014.
- American College of Cardiology Foundation